Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 228, NWS Dodge City, KS

July 20, 1997Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 1997, 10:57 PM CDT for Ford County, Kansas. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 1997, 10:57 PM CDT (03:57 UTC)
Expired
Jul 20, 1997, 11:30 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ford County, KS

The radar

The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 11:05 PM CDTHail 0.75Ford, KSWindow broken by hail of unknown size.
Jul 20, 11:13 PM CDTThunderstorm WindKingsdown, KSOne half mile of power poles blown down.
Jul 20, 11:13 PM CDTThunderstorm WindKingsdown, KSPivot irrigation system overturned.
Jul 20, 11:17 PM CDTThunderstorm WindBucklin, KSFour inch tree limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 210357 RRA
SVRDDC
KSC057-210430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1057 PM CDT SUN JUL 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHEASTERN FORD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 1130 PM CDT
 
* SOME LOCATIONS AFFECTED
  BUCKLIN                    BY 1110 PM CDT

* AT 1055 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES WEST OF BUCKLIN MOVING EAST ATp 20 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

PARKIN/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:35 PM CDT, 8 hours 22 minutes earlier.

Area forecast discussion, Jul 20, 2:35 PM CDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
235 PM CDT SUN JUL 20 1997

...CHANCES OF CONVECTION THIS EVENING...AND THEN POSSIBLE MCS TMRW
NIGHT MAIN CONCERNS TDA...

PESKY H5 S/W HAS FINALLY OPENED UP A LITTLE TDA AND MOVED
NE...EXTENDING FROM CNTRL NEBRASKA TO ERN KS PER THE PROFILERS. THUS
I THINK THE THREAT OF VORT INDUCED OVER-NIGHT STUFF IS OVER. THERE
ARE SOME SHOWERS/-TSRA OVER PRATT/BARBER ATTM. SHORT-FUSE
COMPOSITE INDICATED THEY MAY STICK AROUND A WHILE. THIS IS NOT
GOOD AS 6-8 INCHES OF RAIN FELL IN PRATT LAST NIGHT. IF TSRA
DOES NOT GET EAST OF CWA NEXT HR OR SO...WILL HAVE TO GO FF
WATCH ERN 3 COUNTIES OVERNIGHT.

THE VORT IS DRAGGING A SFC TROUGH BEHIND IT...OVER WRN KS ATTM.
NICE CONVERGENCE FROM LBL-DDC-HYS WITH TEMPS WARMING INTO THE UPPER
80S ALONG AND W OF TROUGH AXIS WHERE CLEARING HAS OCCURRED. A COUPLE
LINES OF CU ALREADY EVIDENT ON VSBY. NVA AND VERY WEAK SHEAR
PRECLUDE WIDESPREAD ACTIVITY...BUT COVERAGE MAY BE 30 PERCENT OR SO
PER ALL THE CU FIRING.

CONVECTION SHOULD END AFTER SS. ERLY FLOW NOT IN EVIDENCE
TNGHT SO SHOULD HAVE THE FIRST NIGHT IN QUITE A WHILE W/OUT
STRATUS/FOG. LOWS NEAR FWC.

MONDAY COLD FRONT STRUGGLES INTO NRN KS BY EVENING. BEST SFC
CONVERGENCE AND UP SLOPE WILL DEVELOP N OF FRONT IN WRN NEBRASKA
AND ERN WY. SEE VERY LITTLE IN THE WAY OF BOUNDARIES TO GET
CONVECTION FIRING DURING THE DAY TMRW...THOUGH CAP WILL NOT BE
TERRIBLY STRONG. THINKING OF 30 POPS N AND 20 ELSEWHERE. HIGHS CLOSE
TO RAFS.

MONDAY NIGHT NW FLOW DEVELOPS ON THE ORDER OF 20 TO 30 KTS. THINK
CONVECTION WILL PROP SE ALONG FRONT WITH A PRETTY GOOD CHANCE FOR
MCS TO TRAVEL H7 10 DEG ISOTHERM ACROSS CNTRL AND ERN CWA. ATTM WILL
CARRY 40 POPS ERN HALF AND 30S WEST DUE TO UNCERTAINLY OF TRACK OF
CONVECTIVE SYSTEM. LATER SHIFTS CAN UP POPS IF WARRANTED. RATHER
HEAVY RAINS MAY FALL WITH THIS SYSTEM. VERY IMPRESSIVE TROPICAL
PLUME BEING PUMPED N BY BAJA UPPER LOW. H7 DWPTS PLUS 7 IN WRN
MEXICO W/PLUME ENTERING FAR WRN CO PER WATER VAPOR. WE SHOULD BE IN
THE NOSE OF THIS PLUME BY TMRW EVENING. THE ETA LOOKS A GOOD DEAL
MORE AGGRESSIVE IN BRINGING ENERGY OVER THE RIDGE. CURRENT WATER VAPOR
SUPPORTS THIS IN THAT DARK BAND HAS PUSHED INTO ERN MT...MORE IN
LINE WITH ETA/S 12 HR POSITION.

ON TUE WILL CARRY BECMG PC AS DEBRIS SLOWLY ERODES. WEAK FRONT
SHOULD STILL BE OVER REGION PER NGM AND ETA...(HAVE NOT QUITE
FIGURED OUT WHAT THE AVN IS DOING). WILL CARRY LATE AFTN POPS FAR
WEST...ALONG PROBABLE CONVERGENCE ZONE. WILL GO A FEW DEG COOLER
THAN MON...ESP NE ZONES.

DDC 065/090 065/090 066 14313
GCK 064/092 064/091 065 14313
EHA 062/094 063/093 063 14312
LBL 063/094 064/093 063 14332
HYS 064/090 062/088 064 14434
P28 069/093 068/092 069 14413

MCAVOY

In the hours before

Local storm report, Jul 20, 10:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
1045 PM CDT SUN JUL 20 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    6 SW HUGOTON              KS   0.75 INCH HAIL
07/20/97   STEVENS

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:01 PM CDTSevere Thunderstorm WarningDDCStevens34 min
Jul 21, 3:54 PM CDTSevere Thunderstorm WarningDDCPawnee46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.